Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Is it safe to drink red bull while taking Subutex for anxiety?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hello, the last couple of days I have lost my energy, feel lethargic, have loss of appetite, but at some points experience anxiety attacks. There are financial problems in my life that I am sure are contributing to my anxiety attacks; however, I must mention the fact that I am on Subutex and have been on it for awhile. Lately, since I started school, they don't have coffee there, so I have started drinking red bull near the time I take my subutex. Yesterday, I felt nauseous in the afternoon, and when I went home, I felt like I had no energy or appetite, and I fell asleep early and only ate a peanut butter & jelly sandwich for dinner. Today, I missed school, because I still did not feel good and just did not have the energy to get it together to go to school. I also have been prescribed clonazepam for my anxiety. I saw online that you should not mix subutex with red XXXXXXX energy drink. Is this true, and could this be the reason I am feeling the way I do? I probably should also mention that it has been below 20 degrees for about the last week, so maybe that is also adding to my lethargy? What do you think?
Posted Fri, 21 Feb 2014 in Anxiety and Stress
Answered by Dr. Preeti Parakh 5 hours later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! Red Bull energy drink contains high amounts of caffeine, taurine, sugar and other substances. There have been some studies on its effects, but there is no scientific data on its interaction with buprenorphine (Subutex). Whatever information is available is what people who have tried the combination themselves have written, and I agree with you that most people say that combining the two is not a good idea. But there are also some people who did not perceive any harmful effects on combining the two. Please try to look back and see if you made any changes to your usual pattern of taking the two things yesterday. Also take into consideration the number of cups of coffee you take in addition to Red Bull. If there was any change, that may explain what happened to you. If nothing is clear, try assessing if you might be in withdrawal from either Red Bull or Subutex. If you are having a craving for one of these, that may be a pointer. Both substances can make you feel low and fatigued during withdrawal. For Red Bull, there is not enough scientific data on dependence and withdrawal but caffeine withdrawal is known to cause depression and anxiety in susceptible people. The weather may have a role too. Perhaps it has made you take more coffee than usual for the last few weeks. It may also alter the body's metabolism to some extent. I hope this helps you to some extent. Please write back and let me know what you feel. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor